Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2023, 2:18 PM CST for 11 counties in Texas; 5 counties in New Mexico. It took effect at Mar 5, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 2:18 PM CST (20:18 UTC)
- In effect from
- Mar 5, 2023, 12:00 PM CST
- Expired
- Mar 5, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3364 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS84 KMAF 042018 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 218 PM CST Sat Mar 4 2023 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... NMZ116>119-TXZ045-270>273-051300- /O.UPG.KMAF.FW.A.0007.230305T1800Z-230306T0100Z/ /O.NEW.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 218 PM CST Sat Mar 4 2023 /118 PM MST Sat Mar 4 2023/ ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... * TIMING...Sunday afternoon. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Gusts up to 55 mph in the Guadalupe Mountains. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme across Culberson County and southeastern New Mexico. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ046-047-050-059-060-274-277-278-051300- /O.NEW.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/ Dawson-Borden-Andrews-Loving-Winkler-Reeves County Plains- Davis Mountains-Davis Mountains Foothills- 218 PM CST Sat Mar 4 2023 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... * TIMING...Sunday afternoon. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Gusts up to 55 mph in the Guadalupe Mountains. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme across Culberson County and southeastern New Mexico. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
628 WWUS84 KMAF 050830 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 230 AM CST Sun Mar 5 2023 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... NMZ116>119-TXZ045>047-050-059-060-270>274-277-278-060000- /O.CON.KMAF.FW.W.0009.230305T1800Z-230306T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 230 AM CST Sun Mar 5 2023 /130 AM MST Sun Mar 5 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... * AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Davis Mountains and Davis Mountains Foothills. * TIMING...This afternoon. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 to 7 or critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
878 WWUS84 KMAF 052031 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 231 PM CST Sun Mar 5 2023 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... NMZ116>119-TXZ045>047-050-059-060-270>274-277-278-060100- /O.CON.KMAF.FW.W.0009.000000T0000Z-230306T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 231 PM CST Sun Mar 5 2023 /131 PM MST Sun Mar 5 2023/ ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, GUADALUPE, DELAWARE AND DAVIS MOUNTAINS, AND SURROUNDING FOOTHILLS... * TIMING...This afternoon. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...3 to 4 or near-critical, 5 to 7 or critical to extreme across Culberson County and southeastern New Mexico. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:04 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 4, 11:04 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1104 AM CST Sat Mar 4 2023
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 231 AM CST Sat Mar 4 2023
A picture perfect day is in store with light winds, sunny skies, and
high temperatures in the low to mid 70s. You can't beat that for
early March in West TX! A swift moving shrtwv trough will pass
through the Central Plains this morning, dropping a cold front
southward to our region. This front will be nothing more than a
northerly wind shift and have no impact on our high temperatures
this afternoon as winds quickly shift back out of the south in
response to lee sfc troughing. Southerly sfc flow will continue
tonight and increase across the eastern half of the area where a
modest 40 kt low lvl jet is progged to develop. This will keep
overnight lows warmer to the east and slightly cooler out west where
dewpoints remain in the teens. Everywhere should remain above the
freezing mark besides the typical low spot at MRF.
On Sunday, zonal flow aloft will increase over the forecast area,
and mid lvl hghts/thicknesses will rise. In response, 850 hpa temps
should increase to around 20C-22C across the Permian Basin and Lower
Trans Pecos. Highs will soar into the low to mid 80s across the
eastern half of the region w/upper 70s elsewhere. Breezy
conditions are expected mainly from the Guadalupe Mountains
northeastward through southeast NM and the western Permian Basin.
This is where critical fire weather conditions are expected to
materialize (see fire wx disco for more info).
-Salerno
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 231 AM CST Sat Mar 4 2023
In the upper levels Sunday night will have a low sitting off OR
coast with trough extending south across CA as a weak ridge extends
from the southern states up across the Great Lakes. As the trough
deepens Monday SW flow will set up across the region. Part of the
energy from the trough will move off to the NE Tuesday. The low
moves south into Nrn CA early Wednesday then wobbles down the state
later in the day. By Thursday morning the low will be over Srn CA
then spin into AZ Friday.
Temps next week will be warm Monday in the 80s and a little cooler
Tuesday with 70s north of the Pecos and 80s south of it. Models
having a hard time with a possible front Wednesday and hang it up
now instead of blowing it through the area as in previous runs.
Highs in the 60s and 70s Wednesday and Thursday with 50s and 60s on
Friday. Lows in the 40s and 50s for the first of the week with 30s
for the end of the week.
There will be a chance of rain Tuesday night through Thursday night
mainly east as upper low approaches. Precip looks to be mostly
showers but a few thunderstorms may be mixed in. Rain totals look
on the light side.
&&
.AVIATION...
(18Z TAFS)
Issued at 1102 AM CST Sat Mar 4 2023
A weak cold front is bringing a brief northerly wind shift to the
terminal sites, that will shift back around from the south 21-22Z.
VFR conditions will remain.
&&
.FIRE WEATHER...
Issued at 231 AM CST Sat Mar 4 2023
It will be warmer today with minimum RH falling below 15 percent
across most of the region but 20ft wind speeds not expected to be
too high today. RH recovery tonight will be fair in the west and
good in the east. Sunday looks to be a day where critical fire
weather conditions may develop as will have the low RH again but
will combine with higher wind speeds as a leeside trough develops.
RFTI will reach 6 to 7 Sunday across SE NM, Culberson county, and
a little into Gaines County. In addition ERC expected in the 70th
to 89th percentile. Will issue a Fire Wx Watch Sunday afternoon
for those locations. Monday looks to have lower fire wx concerns.
Rain chances will begin on Tuesday ahead of upper low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 47 83 49 / 0 0 0 0
Carlsbad 71 39 78 48 / 0 0 0 0
Dryden 81 47 83 49 / 0 0 0 0
Fort Stockton 75 47 84 48 / 0 0 0 0
Guadalupe Pass 65 45 69 46 / 0 0 0 0
Hobbs 69 40 77 45 / 0 0 0 0
Marfa 72 33 78 39 / 0 0 0 0
Midland Intl Airport 73 47 81 48 / 0 0 0 0
Odessa 73 47 81 48 / 0 0 0 0
Wink 73 39 82 43 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Eastern Culberson County-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
and Highway 54 Corridor.
NM...Fire Weather Watch from Sunday morning through Sunday afternoon
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...10Hazardous weather outlook, Mar 4, 3:25 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 325 AM CST Sat Mar 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-050930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 325 AM CST Sat Mar 4 2023 /225 AM MST Sat Mar 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather conditions are possible Sunday afternoon across Southeast New Mexico, Culberson county, and the Northwest Permian Basin. A Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:24 AM CST | Fire Weather Watch | MAF | Culberson, Gaines | 11 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.